QUESTION: I was told by my pharmacist that it was OK for my mother to eat grapefruit with her blood pressure medicine, but NOT to drink grapefruit juice. He said that pressing the grapefruit for juice releases some chemical from the skin that is the culprit in the drug interaction.
My mother lived to be 94, eating her daily grapefruit. I guess he was right.
ANSWER: There is ongoing confusion about the grapefruit-drug interaction issue. The Food and Drug Administration disagrees with your pharmacist.
So does the world’s leading expert on this interaction. Dr. David Bailey and his colleagues note that “all forms of the fruit (freshly squeezed juice, frozen concentrate and whole fruit) have the potential to reduce the activity of CYP3A4” (CMAJ, March 5, 2013). This enzyme helps break down many commonly prescribed medications.
If it is less active because of grapefruit, some drugs become more potent and riskier.
Not all blood pressure medicines are affected, though. People taking calcium channel blockers such as felodipine, nifedipine and verapamil should probably avoid grapefruit. Most other BP drugs are not impacted by grapefruit. Perhaps your mother was taking a medication that was not altered by grapefruit.
QUESTION: I took GABA drugs, both gabapentin and pregabalin, for severe back pain. After some months, I noticed I had very foggy thinking.
I couldn’t remember simple things. I was sleepy all the time. I had a much slower rate of processing information. I even ran off the road in my car a couple of times, something I never did before.
When I asked my doctor about it, he said: “Oh yeah, that’s a known side effect. We don’t mention it because not everyone has it.”
I stopped the meds right away, knowing there would be hell to pay, and there was. At least I was prepared for withdrawal symptoms. My husband was very supportive and understanding during this time. He was also glad I was off the meds because he said he did not recognize the person I had become.
I have since found relief through chiropractic care. Not 100 percent, but pain-free most days. When I have pain, it’s much less severe.
ANSWER: A new report from the Institute for Safe Medication Practices QuarterWatch (March 27, 2019) warns about the inappropriate use of GABA drugs, like gabapentin and pregabalin. Mental impairment, confusion and memory loss are recognized side effects.
Sleepiness and dizziness are quite common complications of both drugs. Your doctor should have warned you about the dangers of driving while taking either medicine.
QUESTION: Last year, I went on the keto diet to lose a few pounds. After three weeks, I was shocked at how my knees felt almost no pain. After six weeks, they felt better than they had in years. I told my husband I had forgotten how it felt to have no knee pain. I was really amazed and thankful.
ANSWER: A small study confirms your experience (Pain Medicine, online, March 13, 2019). A low-carbohydrate diet reduced pain intensity and improved mobility.